Alert archive / Michigan / Lakeshore Flood Statements in 2008
Lakeshore Flood Statement 3, NWS Gaylord, MI
NWS Gaylord, MI issued this lakeshore flood statement at Aug 18, 2008, 6:21 AM EDT for 5 counties in Michigan. It took effect at Aug 18, 2008, 5:00 PM EDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2008, 6:21 AM EDT (10:21 UTC)
- In effect from
- Aug 18, 2008, 5:00 PM EDT
- Expired
- Aug 19, 2008, 3:25 PM EDT
- In force
- 22 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS43 KAPX 181021 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 621 AM EDT MON AUG 18 2008 MIZ018-024-030-036-042-181830- /O.NEW.KAPX.LS.S.0003.080818T2100Z-080819T1600Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 621 AM EDT MON AUG 18 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... INCREASING NORTHEAST TO EAST WINDS TONIGHT INTO TUESDAY MORNING WILL RESULT IN INCREASED WAVE HEIGHTS ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A RESULT...THERE WILL BE A HIGHER THREAT FOR RIP CURRENTS IN THESE AREAS TONIGHT THROUGH MIDDAY TUESDAY. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$
6 follow-up statements
000 WHUS43 KAPX 181527 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1127 AM EDT MON AUG 18 2008 MIZ018-024-030-036-042-182200- /O.CON.KAPX.LS.S.0003.080818T2100Z-080819T1600Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 1127 AM EDT MON AUG 18 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... INCREASING NORTHEAST TO EAST WINDS TONIGHT INTO TUESDAY MORNING WILL RESULT IN INCREASED WAVE HEIGHTS ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A RESULT...THERE WILL BE A HIGHER THREAT FOR RIP CURRENTS IN THESE AREAS TONIGHT THROUGH MIDDAY TUESDAY. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$ ADAM
000 WHUS43 KAPX 182012 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 412 PM EDT MON AUG 18 2008 MIZ018-024-030-036-042-190400- /O.CON.KAPX.LS.S.0003.080818T2100Z-080819T1600Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 412 PM EDT MON AUG 18 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... WINDS WILL INCREASE OUT OF THE NORTHEAST TONIGHT...AND CONTINUE INTO EARLY TUESDAY. THE INCREASE IN WINDS AND WAVES WILL RESULT IN A RISK FOR RIP CURRENTS THROUGH MIDDAY TUESDAY ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$ SMITH
000 WHUS43 KAPX 190259 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1059 PM EDT MON AUG 18 2008 MIZ018-024-030-036-042-191100- /O.CON.KAPX.LS.S.0003.000000T0000Z-080819T1600Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 1059 PM EDT MON AUG 18 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... WINDS WILL INCREASE OUT OF THE NORTHEAST TONIGHT...AND CONTINUE INTO EARLY TUESDAY. THE INCREASE IN WINDS AND WAVES WILL RESULT IN A RISK FOR RIP CURRENTS THROUGH MIDDAY TUESDAY ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$
000 WHUS43 KAPX 190819 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 419 AM EDT TUE AUG 19 2008 MIZ018-024-030-036-042-191600- /O.CON.KAPX.LS.S.0003.000000T0000Z-080819T1600Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 419 AM EDT TUE AUG 19 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... WAVES FROM THREE TO SIX FEET WILL RESULT IN A RISK FOR RIP CURRENTS THROUGH MIDDAY ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$ JPB
000 WHUS43 KAPX 191508 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1108 AM EDT TUE AUG 19 2008 MIZ018-191615- /O.CAN.KAPX.LS.S.0003.000000T0000Z-080819T1600Z/ PRESQUE ISLE- INCLUDING THE CITY OF...ROGERS CITY 1108 AM EDT TUE AUG 19 2008 $$ MIZ024-030-036-042-192100- /O.EXT.KAPX.LS.S.0003.000000T0000Z-080819T2100Z/ ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...TAWAS CITY... STANDISH 1108 AM EDT TUE AUG 19 2008 ...INCREASED RISK FOR RIP CURRENTS TONIGHT AND TUESDAY... WAVES FROM THREE TO FIVE FEET WILL RESULT IN A RISK FOR RIP CURRENTS THROUGH THE AFTERNOON ALONG LAKE HURON BEACHES OF NORTHEAST LOWER MICHIGAN. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$
000 WHUS43 KAPX 191925 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 325 PM EDT TUE AUG 19 2008 MIZ024-030-036-042-192030- /O.CAN.KAPX.LS.S.0003.000000T0000Z-080819T2100Z/ ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...TAWAS CITY... STANDISH 325 PM EDT TUE AUG 19 2008 ...RISK OF RIP CURRENTS HAS DIMINISHED ACROSS NORTHERN LAKE HURON BEACHES... WINDS AND WAVES CONTINUE TO SUBSIDE THIS AFTERNOON...AND THEREFORE...THE RISK FOR RIP CURRENTS HAS DIMINISHED. $$ MPC
What forecasters said that day
The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Aug 18, 3:53 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 3:53 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 AM EDT MON AUG 18 2008
.DISCUSSION...INITIAL LARGE SCALE PATTERN TO START THE WEEK CONSISTS
OF...SURPRISE...A WESTERN RIDGE AND EASTERN TROUGH...AND A CUTOFF
UPPER LOW OVER THE CENTRAL HIGH PLAINS. DECENT SHORT WAVE TROUGH
OVER NORTHERN ONTARIO DIGGING SOUTHEAST WILL HELP MAINTAIN THE
EASTERN TROUGH INITIALLY...WITH AN ASSOCIATED COLD FRONT DROPPING
INTO THE REGION LATER TODAY. BUT A PACIFIC LOW MOVING INTO THE
WESTERN STATES WILL ALLOW FOR RISING HEIGHTS TO SPREAD INTO THE
WESTERN GREAT LAKES FOR MIDWEEK. THESE HEIGHT FALLS WILL EVENTUALLY
SPREAD INTO THE UPPER MIDWEST BY WEEKS END...AND COULD EVENTUALLY
SCOOP UP WHAT REMAINS OF THE PLAINS UPPER LOW AND SEND IT IN OUR
DIRECTION. BUT THAT IS AN ISSUE FOR THE END OF THE WEEK. IN THE
NEAR TERM...LOOKS LIKE MAIN FOCUS WILL BE ON APPROACHING COLD
FRONT AND ASSOCIATED PRECIPITATION CHANCES FOR TODAY/TONIGHT.
TODAY/TONIGHT...SYNOPSIS...SKIES INITIALLY PARTLY CLOUDY OVER
NORTHERN MI...SOUTH OF A COLD FRONT LYING ACROSS NORTHERN ONTARIO/
SOUTHERN MANITOBA. STRONG PRESSURE RISES OCCURRING BEHIND THE
FRONT ACROSS ONTARIO...TO THE TUNE OF 3-4MB/3H...WHICH HAS BEEN
GIVEN THE BOUNDARY A NICE SOUTHWARD PUSH. SCATTERED CONVECTION IS
OCCURRING AHEAD OF THE BOUNDARY...AS FAR SOUTH AS LAKE SUPERIOR.
LOOKING AT A MILD START TO THE DAY WITH TEMPERATURES STILL IN THE
MID 60S-LOWER 70S ACROSS NORTHERN MI.
COLD FRONT EXPECTED TO DROP SOUTH OF THE STRAITS BY MID AFTERNOON...
AND CLEAR THE FORECAST AREA THIS EVENING. DAYTIME HEATING COMBINED
WITH SURFACE DEW POINTS IN THE LOWER 60S RANGE WILL RESULT IN
MLCAPE VALUES POSSIBLY EXCEEDING 1000 J/KG OVER PARTS OF NORTHERN
LOWER...SO EXPECT AT LEAST A SCATTERED SHOWER/THUNDERSTORM THREAT
TODAY...MAINLY IN THE AFTERNOON ACROSS NORTHERN LOWER BUT WATER
VAPOR IMAGERY SUGGESTS A WEAK VORTICITY CENTER CROSSING NORTHEAST
WI AND HEADED TOWARD WESTERN LOWER. WILL KEEP AN EYE ON THIS AND
SEE IF ANYTHING TRIES TO POP ALONG IT THIS MORNING. KINEMATIC
FIELDS PRETTY MODEST TODAY...GENERALLY A UNIDIRECTIONAL 20-30KTS
UP THROUGH 500MB. SO NOT MUCH SHEAR BUT SOME PULSEY TYPE SEVERE
POSSIBLE ESPECIALLY WITH DEEP SUB-CLOUD MIXED LAYER FORECAST WHICH
WOULD SUPPORT SOME GUSTY WINDS. THINGS SHOULD WIND DOWN DURING THE
EVENING AS FRONT SAGS INTO SOUTHERN LOWER MI AND HIGH PRESSURE
BUILDS IN FROM THE NORTH...WITH SOME LAKE INDUCED CLOUDINESS
COMING IN OFF LAKE HURON OVERNIGHT.
TUESDAY...HIGH PRESSURE WILL RULE THE ROOST FOR TUESDAY...WITH A
NICE WEDGE OF DEEP LAYER DRY AIR SETTLING INTO THE STATE. SO OTHER
THAN SOME POTENTIAL MORNING NUISANCE SC OFF LAKE HURON...EXPECT A
GOOD BIT OF SUNSHINE BY AFTERNOON ALL AREAS AS DRY AIR MIXES INTO
THE CBL. COULD BE A BIT ON THE CHILLY SIDE TUESDAY NIGHT WITH GOOD
RADIATIONAL COOLING CONDITIONS...PROBABLY A GOOD NUMBER OF OVERNIGHT
LOWS IN THE 40S.
MARINE...BIT OF A TOUGH CALL REGARDING MARINE HEADLINES TODAY...WITH
STRONG POST-FRONTAL LOW LEVEL COLD ADVECTION ANTICIPATED...AND WITH
COLD ENOUGH TEMPERATURES TO ALLOW FOR AT LEAST NEUTRAL TO SLIGHTLY
UNSTABLE CONDITIONS BY LATE AFTERNOON. WINDS WITHIN THE MIXED
LAYER...HOWEVER...ARE GENERALLY 20KTS OR LESS. ON THE PLUS SIDE IS
DECENT ISALLOBARIC GRADIENT WHICH COULD ALLOW FOR SOME GUSTINESS FOR
A COUPLE HOURS BEYOND FRONTAL PASSAGE (WHICH IS EXPECTED TO CLEAR
THE NORTHERN WATERS OF LAKES MICHIGAN/HURON PRIOR TO SUNSET).
SUSPECT THIS LATTER FACTOR MAY BE ENOUGH TO JUSTIFY A SMALL CRAFT
ADVISORY FOR EACH OF THE NEARSHORE ZONES AT VARYING TIMES THROUGH
THE FIRST 24 HOURS OF THE FORECAST. BEYOND THAT...WITH THE
EXCEPTION OF POSSIBLY SOME CHOPPY CONDITIONS ALONG THE NORTHEAST
LOWER SHORELINE TUESDAY MORNING... HIGH PRESSURE BUILDING INTO THE
STATE SHOULD PRECLUDE HEADLINE CONDITIONS THROUGH TUESDAY NIGHT.
EARLY EXTENDED PERIODS (WEDNESDAY THROUGH FRIDAY)...DRY WEATHER
EXPECTED TO CONTINUE INTO THE MIDWEEK PERIOD ALONG WITH MODERATING
TEMPERATURES. NEXT RAIN CHANCE AT THIS POINT IS NOT ANTICIPATED
UNTIL CLOSER TO THE WEEKEND AS A COLD FRONT APPROACHES THE
REGION...AND POSSIBILITY OF REMNANTS OF PLAINS CUTOFF EVENTUALLY
GETTING PULLED INTO THE REGION.
JPB
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LMZ341.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
EVENING FOR LMZ323-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LHZ345-346.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT TUESDAY
FOR LHZ347>349.
LS...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LSZ321-322.
&&Hazardous weather outlook, Aug 18, 5:59 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 559 AM EDT MON AUG 18 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191300- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 559 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...STRONGER STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. THERE IS A RISK FOR RIP CURRENTS LATER THIS AFTERNOON THROUGH TUESDAY ON LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:38 AM EDT | Small Craft Advisory | APX | 35 hr | |
| Aug 18, 3:14 PM EDT | Special Marine Warning | APX | 100 min | |
| Aug 18, 4:13 PM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Lakeshore Flood Statements in Michigan, 2008Every lakeshore flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.